Jump to main content
Jump to site search

Issue 44, 2013
Previous Article Next Article

Semi-flexible polymer chains in quasi-one-dimensional confinement: a Monte Carlo study on the square lattice

Author affiliations

Abstract

Single semi-flexible polymer chains are modeled as self-avoiding walks (SAWs) on the square lattice with every 90° kink requiring an energy εb. While for εb = 0 this is the ordinary SAW, varying the parameter qb = exp(−εb/kBT) allows the variation of the effective persistence length lp over about two decades. Using the pruned-enriched Rosenbluth method (PERM), chain lengths up to about N = 105 steps can be studied. In previous work it has already been shown that for contour lengths L = Nlb (the bond length lb is the lattice spacing) of order lp a smooth crossover from rods to two-dimensional self-avoiding walks occurs, with radii Rlp1/4L3/4, the Gaussian regime predicted by the Kratky–Porod model for worm-like chains being completely absent. In the present study, confinement of such chains in strips of width D is considered, varying D from 4 to 320 lattice spacings. It is shown that for narrow strips (D < lp) the effective persistence length of the chains (in the direction parallel to the confining boundaries) scales like lp2/D, and RL (with a pre-factor of order unity). For very wide strips, Dlp, the two-dimensional SAW behavior prevails for chain lengths up to Lcrosslp(D/lp)4/3, while for LLcross the chain is a string of blobs of diameter D, i.e. RL(lp/D)1/3. In the regime D < lp, the chain is a sequence of straight sequences with length of the order lp2/D parallel to the boundary, separated by sequences with length < D perpendicular to the boundary; thus Odijk's deflection length plays no role for discrete bond angles.

Graphical abstract: Semi-flexible polymer chains in quasi-one-dimensional confinement: a Monte Carlo study on the square lattice

Back to tab navigation

Publication details

The article was received on 30 Apr 2013, accepted on 26 Jun 2013 and first published on 26 Jun 2013


Article type: Paper
DOI: 10.1039/C3SM51202A
Citation: Soft Matter, 2013,9, 10512-10521
  •   Request permissions

    Semi-flexible polymer chains in quasi-one-dimensional confinement: a Monte Carlo study on the square lattice

    H. Hsu and K. Binder, Soft Matter, 2013, 9, 10512
    DOI: 10.1039/C3SM51202A

Search articles by author

Spotlight

Advertisements